MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/21/2025
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbar spine and sacroiliac area, for a fusion of vertebrae l4 to s2 and alar-iliac, with intended placement of 8 spine screws -including 2 s2ai screws- bilateral for fixation, was performed with the aid of the brainlab spine & trauma navigation 2.0.From an intra-operative c-arm scan, the surgeon determined that of 1 of 8 screws placed, the right sided s2ai screw, deviated at the si joint medial by ca.3-4mm from its intended position.The deviating s2ai screw was removed and its placement corrected with navigation at the very same surgery.Apparently, the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no harm nor negative effect to the patient reported, also not due to the surgery/anesthesia prolongation of ca.30-60min.There were further no remedial actions for the patient reported as done, necessary or planned.Hospitalization was not reported prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole and screw was placed through the patient's spine and general spine / sacro-iliac area in a different path and position than desired with brainlab navigation involved, despite: the deviation of 1 of 8 spine screws - one s2ai screw- placed with the aid of navigation was detected by the surgeon before finalizing the surgery with an intra-operative c-arm scan, and the placement was corrected to its intended position with navigation at the very same surgery.Apparently, the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no harm nor negative effect to the patient reported, also not due to the surgery/anesthesia prolongation of ca.30-60min.There were further no remedial actions for the patient reported as done, necessary or planned.Hospitalization was not reported prolonged either.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for the right s2ai screw placed with the aid of navigation deviating by ca.3-4mm medial from its desired position, is: relative movements of the patient anatomy during the surgery between the vertebra the navigation reference array was fixated to (l2), and the region operated on (vertebra s2 and alar-iliac region), due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.Navigation and imaging data provided for this surgery show an instability of the spine in between (at vertebrae l4/l5), as well as a corresponding shift movement of the patient anatomy of interest, in between the pre-placement and the post-placement scans.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.A to a lesser extent contributing factor to the deviating placement, is: a movement of the navigation reference array during the surgery and after registering the pre-placement image scan to the navigation, due to inadvertent forces applied to the array - i.E.Contact with the skin at the apex corner of the incision where the array was fixated, and subsequent rebound pressure to the array by the skin during spine instrumentation - and/or due to insufficient rigid fixation to the spinous process, by the user.Imaging data provided by the hospital for this surgery show that the navigation reference array has moved in between the pre-placement c-arm scan and the verification scan.Furthermore, the navigation presented array movement warnings to the user during the procedure before instrumenting the right s2ai placements, indicating that array movements did occur.At the following navigation accuracy verifications by the user, the surgeon apparently still accepted the current navigation accuracy.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated by the navigation software.Apparently, despite an accuracy deviation of the instruments used for the affected placement was observed by the user, the extent of the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was apparently not recognized by the surgeon with the appropriate and necessary navigation accuracy verification throughout the surgery.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22059114
Report Number8043933-2025-00040
Device Sequence Number7849853
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26509E
Device Lot NumberSW V. 2.0.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2025
Initial Report FDA Received Date05/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown